Virginia, 2018

Flooding in Virginia, February 10, 2018

February 10, 2018 · NWS MRX · 5 events in 4 counties and zones

At 500 MB, a strong western Atlantic high pressure ridge and a deep low pressure trough over the High Plains were denoted at the surface by a slow-moving cold front over the Mississippi and Ohio River valleys. This resulted in unseasonably warm and humid conditions across east Tennessee and southwest Virginia, and widespread heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

At 500 MB, a strong western Atlantic high pressure ridge and a deep low pressure trough over the High Plains were denoted at the surface by a slow-moving cold front over the Mississippi and Ohio River valleys. This resulted in unseasonably warm and humid conditions across east Tennessee and southwest Virginia, and widespread heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 10, 6:37 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 10, 6:37 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
637 PM EST Sat Feb 10 2018

.AVIATION...Poor flight conditions through the period at all sites
as periods of moderate to heavy rainfall occur. Ceilings improve
to MVFR range early tomorrow morning as the heavier rain becomes
light to moderate. Expecting TYS and TRI to further improve to VFR
by late tomorrow afternoon.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday evening for Cherokee-Clay.

TN...Flood Watch through Sunday evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington TN-West Polk.

VA...Flood Watch through Sunday evening for Lee-Russell-Scott-
     Washington-Wise.

&&

SR
Hazardous weather outlook, Feb 10, 3:10 AM EST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 AM EST Sat Feb 10 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
310 AM EST Sat Feb 10 2018 /210 AM CST Sat Feb 10 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...Periods of Heavy Rain and Potential Flooding...

...Flood Watch is in effect through Sunday for east Tennessee,
southwest Virginia, and southwest North Carolina...

A strong, slowly progressing storm system and associated frontal
boundary will produce a very moist southerly flow over the
Tennessee Valley and southern Appalachians. This moisture will
produce periods of rain, occasionally heavy, through tonight.

Heaviest rainfall is expected overnight tonight with greatest
rainfall totals expected across the Plateau, southeast Tennessee,
and southwest North Carolina. The excessive runoff may produce
flooding of low- lying areas, street flooding, and stream and
river flooding.

Gusty winds reaching to near 40 mph are also possible near the
mountains late today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

...Periods of Heavy Rain Will Persist Through Sunday...

...Flood Watch is in effect through Sunday for east Tennessee,
southwest Virginia, and southwest North Carolina...

Continued moderate to heavy rains are expected Sunday before
gradually diminishing on Monday. Weekend rainfall totals in excess
of three inches over some areas could lead to continued flooding
problems into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Wise

When
February 10, 8:28 PM EST to 11:30 PM EST
Where
Wise County, 2 mi S of Pound to Big Stone Gap
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.101, -82.620

Multiple road closures across the county. Several mudslides. Some evacuations taking place in Big Stone Gap.

Flood, Lee

When
February 10, 8:34 PM EST to 11:30 PM EST
Where
Lee County, 5 mi N of Jonesville to 8 mi ENE of Jonesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.752, -83.100

Multiple road closures across the county.

Flood, Scott

When
February 10, 8:38 PM EST to 11:30 PM EST
Where
Scott County, 12 mi W of Gate City to 12 mi S of Gate City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.630, -82.796

Several road closures around the county.

Flood, Norton (C)

When
February 10, 8:53 PM EST to 11:45 PM EST
Where
Norton (C) County, 1 mi NE of Norton to 1 mi N of Norton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.940, -82.617

Water entered a few buildings in the city, including a public works building. Some road closures.

Flood, Wise

When
February 10, 10:00 PM EST to 11:00 PM EST
Where
Wise County, 1 mi W of East Stone Gap to 1 mi NE of East Stone Gap
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.870, -82.748

Water rescue in Powell Valley. Subject attempted to drive through high water and was pushed into the river. No injuries.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735690, 735691, 735694, 735701, 735703.